Alert archive / Kansas / Blizzard Watches in 2011

Blizzard Watch 1, NWS Dodge City, KS

December 18, 201114 counties in Kansas

NWS Dodge City, KS issued this blizzard watch at Dec 18, 2011, 3:17 AM CST for 14 counties in Kansas. It took effect at Dec 19, 2011, 9:00 AM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 18, 2011, 3:17 AM CST (09:17 UTC)
In effect from
Dec 19, 2011, 9:00 AM CST
Expired
Dec 18, 2011, 3:58 PM CST
In force
Issued by
NWS Dodge City, KS

Counties Clark County, KS, Edwards County, KS, Finney County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Haskell County, KS, Hodgeman County, KS, Kiowa County, KS, Meade County, KS, Morton County, KS, Pawnee County, KS, Seward County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 39 km from the middle of the area, began a volume at 09:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 9.3 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2011-12-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2011-12-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2508 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

072 
WWUS43 KDDC 180917
WSWDDC

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
317 AM CST SUN DEC 18 2011

...MAJOR WINTER STORM EXPECTED LATE MONDAY THROUGH TUESDAY...

.A STORM SYSTEM WILL TRACK FROM EXTREME SOUTHERN CALIFORNIA ACROSS
SOUTHERN ARIZONA TODAY...REACHING THE SOUTHERN HIGH PLAINS REGION
BY MONDAY. THIS STORM IS EXPECTED TO PRODUCE SIGNIFICANT SNOW AND
STRONG NORTH WINDS ACROSS MUCH OF WEST CENTRAL...SOUTHWEST...AND
PORTIONS OF SOUTH CENTRAL KANSAS.

KSZ063>065-075>080-084>088-181730-
/O.CAN.KDDC.WS.A.0004.111219T1500Z-111220T1800Z/
/O.NEW.KDDC.BZ.A.0001.111219T1500Z-111220T1800Z/
FINNEY-HODGEMAN-PAWNEE-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
MORTON-STEVENS-SEWARD-MEADE-CLARK-
INCLUDING THE CITIES OF...GARDEN CITY...KALVESTA...JETMORE...
HANSTON...LARNED...BURDETT...ULYSSES...SUBLETTE...SATANTA...
CIMARRON...MONTEZUMA...DODGE CITY...BUCKLIN...KINSLEY...LEWIS...
GREENSBURG...HAVILAND...ELKHART...RICHFIELD...HUGOTON...MOSCOW...
LIBERAL...KISMET...MEADE...FOWLER...ASHLAND...MINNEOLA
317 AM CST SUN DEC 18 2011

...BLIZZARD WATCH IN EFFECT FROM MONDAY MORNING THROUGH TUESDAY
MORNING...
...WINTER STORM WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A BLIZZARD
WATCH...WHICH IS IN EFFECT FROM MONDAY MORNING THROUGH TUESDAY
MORNING. 

* TIMING...ACCUMULATING SNOW COULD BEGIN AS EARLY AS MONDAY 
  MORNING NEAR ELKHART TO SUBLETTE AND LIBERAL THEN SPREAD 
  ACROSS THE REST OF SOUTHWEST...WEST CENTRAL...AND SOUTH 
  CENTRAL KANSAS DURING THE AFTERNOON AND EVENING. MUCH OF THE 
  HEAVY SNOW SHOULD BE ENDING FROM WEST TO EAST BY TUESDAY 
  AFTERNOON. 

* SNOWFALL...WIDESPREAD 6 TO 9 INCHES OF SNOW IS EXPECTED. A
  NARROWER AXIS OF SIGNIFICANT SNOW...WITH ACCUMULATIONS OF 9 TO
  12 INCHES...IS ALSO ANTICIPATED. SOME ISOLATED LOCATIONS WITHIN
  THE HEAVY AXIS MAY SEE AMOUNTS GREATER THAN ONE FOOT. THE AXIS
  OF THE GREATEST ACCUMULATION WILL BE TIED TO SMALLER SCALE
  ASPECTS OF THE STORM WHICH ARE VERY DIFFICULT TO PINPOINT AT
  THIS TIME...HOWEVER THE BEST INDICATION IS THAT THE HEAVIEST
  AXIS OF SNOW WILL EXTEND ALONG ROUGHLY THE HIGHWAY 56 CORRIDOR
  FROM SUBLETTE...TO DODGE CITY TO LARNED.

* OTHER IMPACTS...NORTH WINDS OF 25 TO 30 MPH WILL ACCOMPANY THE
  SNOW FOR MUCH OF THE STORM. THERE WILL BE PERIODS OF EVEN HIGHER
  WINDS WHERE FREQUENT GUSTS WILL RANGE 35 TO 45 MPH. THIS
  STRENGTH OF WIND WILL PROMOTE WHITEOUT CONDITIONS IN
  SIGNIFICANT...VERY DANGEROUS BLOWING AND DRIFTING SNOW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WATCH MEANS THERE IS A POTENTIAL FOR FALLING AND/OR
BLOWING SNOW WITH STRONG WINDS AND EXTREMELY POOR VISIBILITIES.
THIS CAN LEAD TO WHITEOUT CONDITIONS AND MAKE TRAVEL VERY
DANGEROUS.

&&

$$

KSZ030-031-043>046-061-062-066-074-081-089-090-181730-
/O.CON.KDDC.WS.A.0004.111219T1500Z-111220T1800Z/
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-STAFFORD-STANTON-
PRATT-COMANCHE-BARBER-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE...
RUSH CENTER...SYRACUSE...LAKIN...DEERFIELD...ST. JOHN...
STAFFORD...HUDSON...JOHNSON CITY...PRATT...COLDWATER...
PROTECTION...MEDICINE LODGE...KIOWA...SUN CITY
317 AM CST SUN DEC 18 2011 /217 AM MST SUN DEC 18 2011/

...WINTER STORM WATCH REMAINS IN EFFECT FROM MONDAY MORNING
THROUGH TUESDAY MORNING...

A WINTER STORM WATCH REMAINS IN EFFECT FROM MONDAY MORNING
THROUGH TUESDAY MORNING. 

* TIMING...ACCUMULATING SNOW COULD BEGIN AS EARLY AS MONDAY 
  MORNING NEAR ELKHART TO SUBLETTE AND LIBERAL THEN SPREAD 
  ACROSS THE REST OF SOUTHWEST...WEST CENTRAL...AND SOUTH 
  CENTRAL KANSAS DURING THE AFTERNOON AND EVENING. MUCH OF THE 
  HEAVY SNOW SHOULD BE ENDING FROM WEST TO EAST BY TUESDAY 
  AFTERNOON. 

* SNOWFALL...WIDESPREAD 4 TO 8 INCHES OF SNOW IS EXPECTED. A
  NARROWER AXIS OF SIGNIFICANT SNOW...WITH ACCUMULATIONS OF 6 TO
  12 INCHES...IS ALSO ANTICIPATED. 

* OTHER IMPACTS...NORTH WINDS OF 20 TO 30 MPH WILL ACCOMPANY THE
  SNOW FOR MUCH OF THE STORM. THERE WILL BE PERIODS OF EVEN HIGHER
  WINDS WHERE GUSTS WILL RANGE 35 TO 45 MPH. THIS STRENGTH OF WIND
  WILL PROMOTE NEAR WHITEOUT CONDITIONS IN SIGNIFICANT...VERY
  DANGEROUS BLOWING AND DRIFTING SNOW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL.
CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$

18
2 follow-up statements
744 
WWUS43 KDDC 181430
WSWDDC

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
830 AM CST SUN DEC 18 2011

...MAJOR WINTER STORM EXPECTED LATE MONDAY THROUGH TUESDAY...

.A STORM SYSTEM WILL TRACK FROM EXTREME SOUTHERN CALIFORNIA
ACROSS SOUTHERN ARIZONA TODAY...REACHING THE SOUTHERN HIGH PLAINS
REGION BY MONDAY. THIS STORM IS EXPECTED TO PRODUCE SIGNIFICANT
SNOW AND STRONG NORTH WINDS ACROSS MUCH OF WEST CENTRAL...
SOUTHWEST...AND PORTIONS OF SOUTH CENTRAL KANSAS.

KSZ063>065-075>080-084>088-182230-
/O.CON.KDDC.BZ.A.0001.111219T1500Z-111220T1800Z/
FINNEY-HODGEMAN-PAWNEE-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
MORTON-STEVENS-SEWARD-MEADE-CLARK-
INCLUDING THE CITIES OF...GARDEN CITY...KALVESTA...JETMORE...
HANSTON...LARNED...BURDETT...ULYSSES...SUBLETTE...SATANTA...
CIMARRON...MONTEZUMA...DODGE CITY...BUCKLIN...KINSLEY...LEWIS...
GREENSBURG...HAVILAND...ELKHART...RICHFIELD...HUGOTON...MOSCOW...
LIBERAL...KISMET...MEADE...FOWLER...ASHLAND...MINNEOLA
830 AM CST SUN DEC 18 2011

...BLIZZARD WATCH REMAINS IN EFFECT FROM MONDAY MORNING THROUGH
TUESDAY MORNING...

A BLIZZARD WATCH REMAINS IN EFFECT FROM MONDAY MORNING THROUGH
TUESDAY MORNING. 

* TIMING...ACCUMULATING SNOW COULD BEGIN AS EARLY AS MONDAY 
  MORNING NEAR ELKHART TO SUBLETTE AND LIBERAL THEN SPREAD 
  ACROSS THE REST OF SOUTHWEST...WEST CENTRAL...AND SOUTH 
  CENTRAL KANSAS DURING THE AFTERNOON AND EVENING. MUCH OF THE 
  HEAVY SNOW SHOULD BE ENDING FROM WEST TO EAST BY TUESDAY 
  AFTERNOON. 

* SNOWFALL...WIDESPREAD 6 TO 9 INCHES OF SNOW IS EXPECTED. A 
  NARROWER AXIS OF SIGNIFICANT SNOW...WITH ACCUMULATIONS OF 9 TO 
  12 INCHES...IS ALSO ANTICIPATED. SOME ISOLATED LOCATIONS 
  WITHIN THE HEAVY AXIS MAY SEE AMOUNTS GREATER THAN ONE FOOT. 
  THE AXIS OF THE GREATEST ACCUMULATION WILL BE TIED TO SMALLER 
  SCALE ASPECTS OF THE STORM WHICH ARE VERY DIFFICULT TO 
  PINPOINT AT THIS TIME...HOWEVER THE BEST INDICATION IS THAT 
  THE HEAVIEST AXIS OF SNOW WILL EXTEND ALONG ROUGHLY THE 
  HIGHWAY 56 CORRIDOR FROM SUBLETTE...TO DODGE CITY TO LARNED. 

* OTHER IMPACTS...NORTH WINDS OF 25 TO 30 MPH WILL ACCOMPANY THE 
  SNOW FOR MUCH OF THE STORM. THERE WILL BE PERIODS OF EVEN 
  HIGHER WINDS WHERE FREQUENT GUSTS WILL RANGE 35 TO 45 MPH. 
  THIS STRENGTH OF WIND WILL PROMOTE WHITEOUT CONDITIONS IN 
  SIGNIFICANT...VERY DANGEROUS BLOWING AND DRIFTING SNOW. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WATCH MEANS THERE IS A POTENTIAL FOR FALLING AND/OR
BLOWING SNOW WITH STRONG WINDS AND EXTREMELY POOR VISIBILITIES.
THIS CAN LEAD TO WHITEOUT CONDITIONS AND MAKE TRAVEL VERY
DANGEROUS.

&&

$$

KSZ030-031-043>046-061-062-066-074-081-089-090-182230-
/O.CON.KDDC.WS.A.0004.111219T1500Z-111220T1800Z/
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-STAFFORD-STANTON-
PRATT-COMANCHE-BARBER-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE...
RUSH CENTER...SYRACUSE...LAKIN...DEERFIELD...ST. JOHN...
STAFFORD...HUDSON...JOHNSON CITY...PRATT...COLDWATER...
PROTECTION...MEDICINE LODGE...KIOWA...SUN CITY
830 AM CST SUN DEC 18 2011 /730 AM MST SUN DEC 18 2011/

...WINTER STORM WATCH REMAINS IN EFFECT FROM MONDAY MORNING
THROUGH TUESDAY MORNING...

A WINTER STORM WATCH REMAINS IN EFFECT FROM MONDAY MORNING
THROUGH TUESDAY MORNING. 

* TIMING...ACCUMULATING SNOW COULD BEGIN AS EARLY AS MONDAY 
  MORNING NEAR ELKHART TO SUBLETTE AND LIBERAL THEN SPREAD 
  ACROSS THE REST OF SOUTHWEST...WEST CENTRAL...AND SOUTH 
  CENTRAL KANSAS DURING THE AFTERNOON AND EVENING. MUCH OF THE 
  HEAVY SNOW SHOULD BE ENDING FROM WEST TO EAST BY TUESDAY 
  AFTERNOON. 

* SNOWFALL...WIDESPREAD 4 TO 8 INCHES OF SNOW IS EXPECTED. A
  NARROWER AXIS OF SIGNIFICANT SNOW...WITH ACCUMULATIONS OF 6 TO
  12 INCHES...IS ALSO POSSIBLE.

* OTHER IMPACTS...NORTH WINDS OF 20 TO 30 MPH WILL ACCOMPANY THE
  SNOW FOR MUCH OF THE STORM. THERE WILL BE PERIODS OF EVEN HIGHER
  WINDS WHERE GUSTS WILL RANGE 35 TO 45 MPH. THIS STRENGTH OF WIND
  WILL PROMOTE NEAR WHITEOUT CONDITIONS IN SIGNIFICANT...VERY
  DANGEROUS BLOWING AND DRIFTING SNOW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW ACCUMULATIONS THAT MAY IMPACT TRAVEL. CONTINUE TO MONITOR
THE LATEST FORECASTS.

&&

$$
858 
WWUS43 KDDC 182158
WSWDDC

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
358 PM CST SUN DEC 18 2011

...BLIZZARD TO NEAR BLIZZARD CONDITIONS EXPECTED MONDAY THROUGH
NOON TUESDAY...

.A STRONG STORM SYSTEM WILL TRACK FROM EXTREME SOUTHERN CALIFORNIA
ACROSS SOUTHERN ARIZONA TONIGHT...REACHING THE SOUTHERN HIGH PLAINS
REGION BY MONDAY. THIS STORM IS EXPECTED TO PRODUCE SIGNIFICANT
SNOW AND STRONG NORTH WINDS WITH NEAR NEAR WHITEOUT CONDITIONS ACROSS
MUCH OF WEST CENTRAL...SOUTHWEST...AND PORTIONS OF SOUTH CENTRAL
KANSAS.

KSZ063>065-075>080-084>088-191200-
/O.UPG.KDDC.BZ.A.0001.111219T1500Z-111220T1800Z/
/O.NEW.KDDC.BZ.W.0001.111219T1500Z-111220T1800Z/
FINNEY-HODGEMAN-PAWNEE-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
MORTON-STEVENS-SEWARD-MEADE-CLARK-
INCLUDING THE CITIES OF...GARDEN CITY...KALVESTA...JETMORE...
HANSTON...LARNED...BURDETT...ULYSSES...SUBLETTE...SATANTA...
CIMARRON...MONTEZUMA...DODGE CITY...BUCKLIN...KINSLEY...LEWIS...
GREENSBURG...HAVILAND...ELKHART...RICHFIELD...HUGOTON...MOSCOW...
LIBERAL...KISMET...MEADE...FOWLER...ASHLAND...MINNEOLA
358 PM CST SUN DEC 18 2011

...BLIZZARD WARNING IN EFFECT FROM 9 AM MONDAY TO NOON CST
TUESDAY...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A BLIZZARD
WARNING...WHICH IS IN EFFECT FROM 9 AM MONDAY TO NOON CST
TUESDAY. THE BLIZZARD WATCH IS NO LONGER IN EFFECT. 

* TIMING...ACCUMULATING SNOW COULD BEGIN AS EARLY AS MONDAY
  MORNING NEAR ELKHART TO SUBLETTE AND LIBERAL THEN SPREAD ACROSS
  THE REST OF SOUTHWEST...WEST CENTRAL...AND SOUTH CENTRAL KANSAS
  DURING THE AFTERNOON AND EVENING. MUCH OF THE HEAVY SNOW SHOULD
  COME TO AN END FROM WEST TO EAST BY TUESDAY AFTERNOON.

* SNOWFALL...WIDESPREAD 6 TO 9 INCHES OF SNOW IS EXPECTED. A
  NARROWER AXIS OF HIGHER AMOUNTS...WITH ACCUMULATIONS OF 9 TO 12
  INCHES...IS ALSO ANTICIPATED. ISOLATED LOCATIONS WITHIN THE
  HEAVY SNOWFALL AXIS MAY SEE AMOUNTS GREATER THAN ONE FOOT...WILL
  EXTEND GENERALLY ALONG AND JUST NORTH OF THE HIGHWAY 56 CORRIDOR
  FROM SUBLETTE...TO DODGE CITY TO LARNED.

* OTHER IMPACTS...NORTH WINDS OF 25 TO 30 MPH WILL ACCOMPANY THE
  SNOW FOR MUCH OF THE STORM. THERE WILL BE PERIODS OF EVEN HIGHER
  WINDS WHERE FREQUENT GUSTS WILL RANGE 35 TO 45 MPH. THE STRENGTH
  OF WIND WILL PROMOTE WHITEOUT CONDITIONS IN AREAS OF BLOWING AND
  DRIFTING SNOW. EAST TO WEST ROADS WILL BE VULNERABLE TO VERY
  LARGE DRIFTS THAT MAY BLOCK ROADWAYS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITEOUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. DO NOT TRAVEL. IF
YOU MUST TRAVEL...HAVE A WINTER SURVIVAL KIT WITH YOU. IF YOU GET
STRANDED...STAY WITH YOUR VEHICLE.

&&

$$

KSZ030-031-043>046-061-062-066-074-191200-
/O.UPG.KDDC.WS.A.0004.111219T1500Z-111220T1800Z/
/O.NEW.KDDC.BZ.W.0001.111219T1500Z-111220T1800Z/
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-STAFFORD-STANTON-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE...
RUSH CENTER...SYRACUSE...LAKIN...DEERFIELD...ST. JOHN...
STAFFORD...HUDSON...JOHNSON CITY
358 PM CST SUN DEC 18 2011 /258 PM MST SUN DEC 18 2011/

...BLIZZARD WARNING IN EFFECT FROM 9 AM CST /8 AM MST/ MONDAY TO
NOON CST /11 AM MST/ TUESDAY...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A BLIZZARD
WARNING...WHICH IS IN EFFECT FROM 9 AM CST /8 AM MST/ MONDAY TO
NOON CST /11 AM MST/ TUESDAY. THE WINTER STORM WATCH IS NO LONGER
IN EFFECT. 

* TIMING...ACCUMULATING SNOW COULD BEGIN AS EARLY AS MONDAY
  MORNING NEAR ELKHART TO SUBLETTE AND LIBERAL THEN SPREAD ACROSS
  THE REST OF SOUTHWEST...WEST CENTRAL...AND SOUTH CENTRAL KANSAS
  DURING THE AFTERNOON AND EVENING. MUCH OF THE HEAVY SNOW SHOULD
  COME TO AN END FROM WEST TO EAST BY TUESDAY AFTERNOON.

* SNOWFALL...WIDESPREAD 4 TO 8 INCHES OF SNOW IS EXPECTED. A 
  NARROWER AXIS OF SIGNIFICANT SNOW...WITH ACCUMULATIONS OF 6 TO 
  12 INCHES...IS ALSO POSSIBLE. 

* OTHER IMPACTS...NORTH WINDS OF 20 TO 30 MPH WILL ACCOMPANY THE
  SNOW FOR MUCH OF THE STORM. THERE WILL BE PERIODS OF EVEN HIGHER
  WINDS WHERE GUSTS WILL RANGE 35 TO 45 MPH. THE STRENGTH OF WIND
  WILL PROMOTE NEAR WHITEOUT CONDITIONS IN AREAS OF BLOWING AND
  DRIFTING SNOW. EAST TO WEST ROADS WILL BE VULNERABLE TO VERY
  LARGE DRIFTS THAT MAY BLOCK ROADWAYS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITEOUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. DO NOT TRAVEL. IF
YOU MUST TRAVEL...HAVE A WINTER SURVIVAL KIT WITH YOU. IF YOU GET
STRANDED...STAY WITH YOUR VEHICLE.

&&

$$

KSZ081-089-090-191200-
/O.UPG.KDDC.WS.A.0004.111219T1500Z-111220T1800Z/
/O.NEW.KDDC.WW.Y.0011.111219T2100Z-111220T1800Z/
PRATT-COMANCHE-BARBER-
INCLUDING THE CITIES OF...PRATT...COLDWATER...PROTECTION...
MEDICINE LODGE...KIOWA...SUN CITY
358 PM CST SUN DEC 18 2011

...WINTER WEATHER ADVISORY IN EFFECT FROM 3 PM MONDAY TO NOON CST
TUESDAY...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A WINTER
WEATHER ADVISORY FOR SNOW AND BLOWING SNOW...WHICH IS IN EFFECT FROM
3 PM MONDAY TO NOON CST TUESDAY. THE WINTER STORM WATCH IS NO
LONGER IN EFFECT.

* TIMING...ACCUMULATING SNOW COULD BEGIN BY MONDAY EVENING ACROSS
  SOUTH CENTRAL KANSAS. MUCH OF THE SNOW SHOULD BE TAPERING OFF BY
  TUESDAY AFTERNOON.

* SNOWFALL...WIDESPREAD 2 TO 5 INCHES OF SNOW IS EXPECTED. LOCALLY
  HIGHER AMOUNTS IN EXCESS OF 6 INCHES ARE POSSIBLE.

* OTHER IMPACTS...NORTH WINDS OF 20 TO 30 MPH WILL ACCOMPANY THE
  SNOW FOR MUCH OF THE STORM. THERE WILL BE PERIODS OF EVEN HIGHER
  WINDS WHERE GUSTS WILL RANGE 35 TO 45 MPH. THE STRENGTH OF WIND
  WILL PROMOTE PERIODS OF LOW VISIBILITIES IN BLOWING AND DRIFTING
  SNOW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW ACCUMULATIONS THAT MAY IMPACT TRAVEL. CONTINUE TO MONITOR
THE LATEST FORECASTS.

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT
VISIBILITIES WILL BE LIMITED DUE TO A COMBINATION OF FALLING AND
BLOWING SNOW. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN
AREAS.

&&

$$

06/32/36

What forecasters said that day

The local office's own words before this blizzard watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this blizzard watch went out at Dec 18, 3:15 AM CST, 2 minutes earlier.

Area forecast discussion, Dec 18, 3:15 AM CST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
315 AM CST SUN DEC 18 2011

.DISCUSSION...

DAYS 1-2...

MODELS THIS MORNING REMAIN IN GOOD AGREEMENT WITH THE TRACK OF AN
UPPER LEVEL LOW WHICH HAS BEEN NEARLY STATIONARY NEAR EXTREME
SOUTHERN CALIFORNIA OVER THE PAST 36 HOURS. THE NAM,GFS,GEM, AND
ECMWF ALL MOVE THIS UPPER LOW EAST ACROSS SOUTHERN ARIZONA AND
SOUTHERN NEW MEXICO THROUGH MONDAY AS A COLD FRONT DROPS SOUTH
ACROSS THE NORTHERN AND CENTRAL PLAINS. PRECIPTABLE WATER VALUES
FOR WESTERN KANSAS LATE MONDAY AHEAD OF THIS SYSTEM ARE NOW HIGHER
THAN YESTERDAY AND AVERAGE BETWEEN 0.50 IN THE WEST TO NEAR 1 INCH
OVER SOUTH CENTRAL KANSAS. FOR DDC AND AREAS EAST THIS IS AROUND 2
STANDARD DEVIATIONS HIGHER THAN CLIMATOLOGY FOR THIS TIME OF YEAR
SO THERE WILL BE ABUNDANT MOISTURE FOR THIS SYSTEM TO WORK WITH AS
IT MOVES INTO WESTERN OKLAHOMA MONDAY NIGHT. THE NAM AND GFS ALSO
CONTINUES TO PLACE A 700MB DEFORMATION ZONE ACROSS SOUTHWEST AND
PORTIONS OF SOUTH CENTRAL KANSAS FROM 18Z MONDAY THROUGH 12Z
TUESDAY. THIS DEFORMATION ZONE MOVES VERY LITTLE MONDAY NIGHT AND
UPPER LEVEL DYNAMICS BASED ON 500-300MB Q-VECTORS AND THE LOCATION
OF A 300MB JET STREAK WILL ONLY IMPROVE. AS A RESULT IT APPEARS
THIS WILL BE THE TIME FRAME FOR THE STEADIER AND HEAVIER
PRECIPITATION AND BASED ON THE LIFT DEVELOPING AND AVAILABLE
MOISTURE AM LEANING SNOW TOTALS CURRENTLY BEING DISPLAYED BY THE
NAM AND GFS WHICH ARE VERY SIMILAR TO THE COBB AND MAX-T SNOWFALL
ESTIMATES OF 10-14 INCHES IN/NEAR THIS 700MB DEFORMATION BAND.

GUSTY WINDS WILL ALSO BE AN ISSUE LATE MONDAY AND MONDAY NIGHT AS
SURFACE PRESSURES FALL ACROSS SOUTHWEST OKLAHOMA IN RESPONSE TO
THIS APPROACHING UPPER LOW MONDAY AFTERNOON/EVENING. BASED ON THE
TIGHT PRESSURE GRADIENT DEVELOPING ACROSS SOUTHWEST KANSAS LATE
MONDAY ALONG WITH THE FORECAST BOUNDARY LAYER WINDS, 0-1KM AGL OF
30 TO 40KTS DO EXPECT THAT SUSTAINED WINDS OF 25 TO 30 MPH WITH
GUST IN EXCESS OF 40 MPH WILL DEVELOP DURING THE AFTERNOON. THE
COMBINATION OF THESE WINDS AND MODERATE TO HEAVY SNOWFALL LATE
MONDAY AND MONDAY NIGHT SUPPORTS UPGRADING THE WINTER STORM WATCH
TO BLIZZARD WATCH.

AS FOR THE LOCATION OF THIS HEAVIER SNOW EARLY NEXT WEEK...WILL
CONTINUE TO FOLLOW THE MEAN 700 DEFORMATION ZONE/FRONTOGENESIS
LOCATION. INITIALLY (BETWEEN 21Z MONDAY AND 03Z TUESDAY) THIS BAND
IS EXPECTED TO EXTEND FROM NEAR RUSH CENTER TO GARDEN CITY AND
THEN SLOWLY SAG SOUTH/REDEVELOP TO A LIBERAL TO DODGE CITY TO NEAR
STAFFORD LINE BY 06Z TUESDAY AS THE BETTER UPPER LEVEL DYNAMICS
DEVELOP OVER SOUTHWEST AND SOUTH CENTRAL KANSAS.

DAYS 3-7...
.LONG TERM /TUESDAY MORNING THROUGH 6 PM SUNDAY/

MAJOR CONCERNS FOR THE IMMEDIATE TIME FRAME AFTER OUR WINTER STORM
WILL BE JUST HOW COLD TEMPERATURES WILL FALL WEDNESDAY MORNING, AND
HOW WARM IT MIGHT GET IN THE FOLLOWING DAYS. WITH A VERY WEAK
SURFACE PRESSURE GRADIENT EXPECTED OVERNIGHT TUESDAY, THE WINDS WILL
DROP TO 5 KNOTS OR LESS. THE ECMWF SHOWS AN IMPRESSIVE DRY LAYER
AROUND 700 MB MARKED BY SINGLE DIGIT RH VALUES, AND SKIES SHOULD
BECOME CLEAR BY MORNING ALLOWING FOR VERY EFFICIENT RADIATIONAL
COOLING. THE NAM IS NOTABLE THE COLDEST OF ALL MINIMUM TEMPERATURE
GRIDS WITH LOWS IN THE LOW SINGLE DIGITS. THAT MAY JUST OCCUR IF
THESE ENVIRONMENTAL CONDITIONS DEVELOP, ESPECIALLY IF THE MAJOR
SNOWFALL AMOUNTS THAT ARE FORECAST VERIFY. FOR NOW THE CONSENSUS RAW
SEEM LIKE A GOOD ENOUGH FORECAST WHICH HAS THE NAM WEIGHTED IN - AND
STILL PRODUCES SINGLE DIGITS OVER THE MAJOR AREA. LIGHT WINDS AGAIN
INTO THE DAY WEDNESDAY SHOULD MAKE SIGNIFICANT WARMING DIFFICULT AND
WE'D LIKE TO FORECAST COOLER TEMPERATURES IN THE UPPER 20S IN THE
AFTERNOON LIKE THE RECENT GEM AND EC RUNS HAVE SHOWN. THE FORECAST
NUMBERS FROM THE GFS ENSEMBLES DO NOT SEEM VERY REASONABLE AS THEY
ARE PROBABLY FAR TOO WARM EVEN ON THE LOW END OF THE RANGE.

BOTH THE ECMWF AND THE GFS SHOW ANOTHER COLD FRONT OVERNIGHT WEDNESDAY
INTO THURSDAY MORNING MOVING RAPIDLY ACROSS THE AREA. THE RESULT OF
THIS WOULD MEAN MODERATE (15-20 MPH) WINDS WITH STRATUS SPREADING
NORTH TO SOUTH DURING THE MORNING AND AFTERNOON WHICH IS SUPPORTED
BY BOTH MODEL 850-700 MB FIELDS. THESE MODELS ARE ALSO INDICATING
SOME LIGHT PRECIPITATION BEHIND THE BOUNDARY ACROSS EASTERN COLORADO
AND AND EVEN PARTS OF WESTERN KANSAS TIED TO THE MEAN RELATIVE
HUMIDITY FIELD. WE'D PREFER TO HOLD OFF AT THIS TIME FROM
INTRODUCING ANY POPS OF SIGNIFICANCE, HOWEVER, SCATTERED FLURRIES
WILL BE ADDED BEHIND THIS BOUNDARY DURING THE DAY. NO CHANGE WAS
MADE TO THE ALLBLEND FORECAST METHOD BEYOND THIS POINT INTO THE
WEEKEND.

&&

.AVIATION...

FOR THE 06Z TAF ISSUANCE...EXPECT BREEZY SOUTHWESTERLY WINDS IN THE
15 TO 20 KT RANGE BETWEEN 15Z AND 23Z AS A SURFACE LEE TROUGH MOVES
SLIGHTLY EASTWARD ACROSS FAR WESTERN KANSAS. WINDS WILL SUBSIDE BY
SUNSET. HIGH LEVEL CIRRUS CLOUDS ARE POSSIBLE BY EARLY EVENING. VFR
CIGS ARE EXPECTED THROUGH THE ENTIRE TAF PD. -SUGDEN

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  61  34  35  23 /   0  10 100 100
GCK  59  31  32  20 /   0  10  90 100
EHA  61  30  31  19 /   0  20 100 100
LBL  61  34  35  22 /   0  20 100 100
HYS  59  29  33  22 /   0  10  80  80
P28  59  43  43  27 /   0  20 100 100

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WATCH FROM MONDAY MORNING THROUGH TUESDAY MORNING
FOR KSZ030-031-043>046-061-062-066-074-081-089-090.

BLIZZARD WATCH FROM MONDAY MORNING THROUGH TUESDAY MORNING FOR
KSZ063>065-075>080-084>088.

&&

FN18/33/36
Hazardous weather outlook, Dec 17, 4:40 AM CST, 22 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
440 AM CST SAT DEC 17 2011

KSZ030-031-043>046-061>066-074>081-084>090-181100-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
440 AM CST SAT DEC 17 2011 /340 AM MST SAT DEC 17 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A WINTER STORM WATCH HAS BEEN ISSUED FROM MONDAY MORNING
THROUGH TUESDAY MORNING. SEE THE CURRENT WINTER WEATHER MESSAGE
FOR MORE DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

18

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 18, 3:58 PM CSTBlizzard WarningDDCClark, Edwards, Ellis, Finney, Ford, Grant and 18 more43 hr
Dec 18, 3:58 PM CSTWinter Weather AdvisoryDDCBarber, Comanche, Pratt43 hr

Nearby

Blizzard Watches in Kansas, 2011Every blizzard watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.